Ibuprofen-codeine misuse a health risk

September 18, 2013
Ibuprofen-codeine misuse a health risk
Ibuprofen-codeine analgesic abuse has been linked to seven deaths over the last decade in Victoria.

(Medical Xpress)—Researchers have recommended that drugs combining codeine and other pain killers, such as paracetamol or ibuprofen, be restricted to prescription-only following reports of misuse and fatalities.

In an article published in the Medical Journal of Australia, researchers from Monash University, the Victorian Department of Health and Victorian Institute of Forensic Medicine reviewed 115 fatalities, over a ten year period to December 2011, where -ibuprofen analgesics, such as Nurofen Plus, were cited in either the toxicology or coroners' reports.

All cases flagged as potentially directly attributable to drug use were closely examined by the researchers, led by Dr Jennifer Pilgrim of Monash, for signs of Non-Steroidal Anti-inflammatory Drug (NSAID) toxicity. Seven cases indicated chronic NSAID toxicity, such as severe gastrointestinal damage. A further two fatalities were also highly likely to associated with codeine-ibuprofen misuse.

Dr Pilgrim, a Research Fellow at the Department of Forensic Medicine, said that the availability of these drugs must be reviewed.

"Medications, such as Nurofen Plus, that are available over the counter are often assumed to beharmless; however, excessive doses can have significant side effects, including major and death," Dr Pilgrim said.

"We know that some people with an addiction to codeine in these formulations are taking up to 40 tablets a day. Cases of up to 100 tablets a day have been reported.

"It is highly worrying that people are able to source such large amounts of this medication without a prescription."

With a concentration of 12.8mg, Nurofen Plus is the strongest codeine tablet available over the counter in Australia.

Dr Pilgrim, urged that such drugs be made available by prescription only.

"These drugs do work well for the people who use them appropriately. However, they are addictive and can cause serious harm if misused," Dr Pilgrim said.

Explore further: Mother's postpartum oxycodone use: No safer for breastfed infants than codeine

More information: www.mja.com.au/journal/2013/199/5/fatal-misuse-codeine-ibuprofen-analgesics-victoria-australia

Related Stories

US warns about use of codeine in children

August 15, 2012

(AP) — The U.S. Food and Drug Administration warned physicians and caregivers on Wednesday about the risks of giving the pain reliever codeine to children who have just had surgery to treat obstructive sleep apnea.

Codeine could increase users' sensitivity to pain

September 12, 2013

Using large and frequent doses of the pain-killer codeine may actually produce heightened sensitivity to pain, without the same level of relief offered by morphine, according to new research from the University of Adelaide.

Recommended for you

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.